Illinois, 2025

Tornado and Damaging Winds in Illinois, April 19, 2025

April 19, 2025 · NWS LSX · 7 events in 2 counties and zones

A line of thunderstorms developed ahead of a cold front during the extreme early morning of April 19th. The line matured as it moved through Illinois, becoming severe as it entered St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A line of thunderstorms developed ahead of a cold front during the extreme early morning of April 19th. The line matured as it moved through Illinois, becoming severe as it entered St. Clair and Randolph counties. Damaging winds were the primary hazard as the line continued east, with nearly all reports consisting of thunderstorm wind damage. In St. Libory, isolated structural damage was found and confirmed to be tornadic in nature.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 19, 12:08 AM CST, 36 minutes earlier. Its key messages:

  • Key Messages:
  • Widespread showers and thunderstorms are forecast tonight. Some of these storms may be strong to severe with large hail, damaging winds, and a tornado or two all possible.
  • A more widespread and higher potential severe event is possible on Sunday. There remains some uncertainty in how much instability will be available, but all severe hazards are possible across the entire area between the afternoon and late evening hours.
  • A stalling boundary will produce multiple waves of rainfall to the region through Sunday night. A Flood Watch remains in effect along and south of I-70, where locally up to 5 inches of rain is possible.
Area forecast discussion, Apr 19, 12:08 AM CST, 36 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
108 AM CDT Sat Apr 19 2025

.KEY MESSAGES...

Key Messages:

- Widespread showers and thunderstorms are forecast tonight. Some
  of these storms may be strong to severe with large hail,
  damaging winds, and a tornado or two all possible.

- A more widespread and higher potential severe event is possible
  on Sunday. There remains some uncertainty in how much
  instability will be available, but all severe hazards are
  possible across the entire area between the afternoon and late
  evening hours.

- A stalling boundary will produce multiple waves of rainfall to
  the region through Sunday night. A Flood Watch remains in effect
  along and south of I-70, where locally up to 5 inches of rain
  is possible.

&&

.SHORT TERM...  (Through Late Saturday Night)
Issued at 215 PM CDT Fri Apr 18 2025

A cold front is slowly pushing southeastward and is just northwest
of a KMBY>>KMQB line as of 1900 UTC. RAP soundings and ACARS
observations still show a pretty good cap still in place, with a
temperature inversion between 700 and 800 hPa. Near-term guidance
suggests this cap will erode over the next 2-4 hours, with
isolated to widely scattered convection developing around 2300 UTC
(+- an hour or two). Coverage of storms may tend to stay on the
low side through the evening, before low-level moisture
convergence increases along with a midlevel disturbance also
approaching from the southwest. Convective mode looks messy, but
could see a couple of supercells and/or line segments. Large hail
looks to be the main threat, but damaging winds and even an
isolated tornado are possible given moderately strong 0-1 km
shear/SRH values. After midnight, convection should become much
more widespread, but also may tend to focus more behind the cold
front where the low-level moisture convergence is focused. This
activity should tend to become more elevated through the night,
with marginally severe hail the main threat. There is still a low
chance of some surface-based convection closer to the front
across southeast Missouri and southwest Illinois into the early
overnight hours however. The risk of damaging winds and an
isolated tornado may continue longer in these areas into the night
as a result.

The cold front is expected to ooze southward into southeast Missouri
and southwest Illinois by Saturday morning. Continued convection
north of the boundary should help push it a bit more to the south
during the day. The main concern for much of the day on Saturday
will be heavy rainfall as elevated convection may tend to train over
the same areas in east-central Missouri and western Illinois.
Exactly where this axis sets up is still a source of uncertainty,
and will heavily depend on the placement and evolution of the quasi-
stationary boundary. Rainfall rates however may not be too high
during much of the day on Saturday for several reasons, including:
1) weak elevated instability/lack of deep convection, 2) lack of
stronger low-level moisture convergence, and 3) high, but not very
high (~90th percentile) precipitable water values. All this being
said, it appears likely that there will be a southwest-northeast
axis of heavier rainfall totals (likely 3-5" by Sunday night), but
the threat should tend to be more river flooding vs. flash flooding.

Any severe threat on Saturday north of the boundary looks very low.
Any convection would be elevated with not much MUCAPE to work with.
Small hail should be the only threat. The one possible exception is
far southeast Missouri and southwest Illinois. IF the boundary is
far enough north, there would be a threat for some strong to severe
thunderstorms. Damaging winds, marginally severe hail, and a tornado
or two would also be possible in this scenario. Given the tendency
for boundaries to want to sink a bit further to the south with
persistent convection along/north of it, I have doubts the front
will be far enough north but it is something to keep an eye on.

The front should begin at least to lift back north Saturday night as
surface cyclogenesis commences downstream of a negatively-tilted
midlevel shortwave trough. Additional showers and thunderstorms are
expected across much of the area, with the focus perhaps just
shifting a bit further to the north with time. Similar to earlier in
the weekend, it does not look like a phenomenal setup for flash
flooding given modest moisture convergence, precipitable water
values that are high but not extremely high, along with a shift to
the north of where the rain is falling compared to late
tonight/Saturday. Guidance has very little MUCAPE in place, so other
than some small hail, the chances for any strong to severe
convection appears very low.

Gosselin

&&

.LONG TERM...  (Sunday through Next Friday)
Issued at 215 PM CDT Fri Apr 18 2025

(Sunday - Sunday Night)

The Sunday afternoon/evening period continues to be the period with
the most concern and the highest potential over the next few days.

Deterministic guidance is in much better agreement with the
evolution of the mid/upper level wave and associated surface low.
All guidance has a very dynamic system characterized by a negatively-
tilted midlevel shortwave trough and rapid deepening of a surface
low tracking across northwest Missouri into eastern Iowa late
Sunday. A warm front is forecast to move through our CWA during the
day on Sunday, though how far north and how fast its progress is
still slightly uncertain due in part at least due to elevated
convection north of the boundary Sunday morning. Regardless, much of
if not all of the CWA is very likely to get into the warm sector
ahead of an approaching dryline from the west. This dryline should
serve as the focus for the development of deep convection. Exactly
when and where this occurs varies slightly amongst model guidance,
but should be to the west of the CWA across eastern Kansas or
western Missouri. The convective mode should be supercells at least
initially given about a 45 degree difference between the deep-layer
shear vector and the orientation of the dryline itself. The mode
should shift to more of a QLCS with time given very strong synoptic
scale forcing, but how fast this occurs (and where) is not certain.
Previous experience would suggest this process tends to be on the
quicker side of the envelope in these types of scenarios with very
strong mid/upper level ascent. All hazards are on the table for
Sunday, but backed surface winds (especially near the triple point
closer to central/northeast Missouri) and elongated, curved
hodographs suggest tornadoes would be our primary concern, both
with supercells but also with embedded QLCS mesovortices. Damaging
winds are more likely later on in the event after the transition
to a more linear mode, with large hail a threat with any
supercells. The amount of instability may tend to stay on the low
side however, which suggests very large hail (2+") is unlikely
except for the higher-end instability scenarios.

Speaking of instability, that will be the primary focus for Sunday
afternoon/evening in our area. Very strong (50-60+ knots) deep-layer
shear is all but a given just east/southeast of the track of the
negatively-tilted midlevel shortwave trough. Several factors could
help limit the instability however, including morning
showers/thunderstorms and residual low clouds. LREF probabilities
for SBCAPE of at least 500 J/kg are in the 30-60% range for the
southern half of the area, with a 10-30% chance of at least 1000
J/kg of SBCAPE. Higher-end CAPE values of 1500-2000 J/kg are in the
90-95th percentile range. This type of instability available very
well could lead to a significant outbreak of severe weather with a
much better chance of very large hail and tornadoes (including the
potential for strong ones). A lower end scenario would still bring
severe weather to the area, but would be less widespread (maybe more
confined to east central and southeast Missouri/southwest Illinois)
with a lower ceiling in terms of significance as well.

The threat for any severe weather should end by about 0600 UTC
Monday as the dryline sweeps eastward. Given a bit more delayed
timing of thunderstorms Sunday, did extend the flood watch until
0600 UTC Monday.

(Monday - Next Friday)

A quiet and cooler day is forecast on Monday as the trailing cold
front moves through the area by Monday morning. Dry weather with
high temperatures near to slightly below normal (mid 60s to low 70s)
is expected.

A return to a more active pattern appears likely for mid/late next
work week as subtle midlevel perturbations move across the mid-
Mississippi Valley. The good news is the westerlies are well to the
north, indicative of weak deep-layer shear. Multiple rounds of
showers and thunderstorms are possible, but the chances of any
organized severe weather or heavy rainfall at this time appears very
low.

Temperatures should be anomalously warm overnight given plenty of
cloud cover. Highs each day though will be heavily dependent on the
timing of any rain/storms. That is why the spread between the
25th/75th percentiles of the NBM are quite large for this time
period, generally close to 10 degrees. Most days should be above
normal however given the warm starts each day. The 25th percentile
for instance is almost exclusively still slightly above
climatological normals.

Gosselin

&&

.AVIATION...  (For the 06z TAFs through 06z Saturday Night)
Issued at 1259 AM CDT Sat Apr 19 2025

The front edge of showers and thunderstorms have move near or over
terminals near the top of the 06z hour. Thunderstorms near and
south of the metro terminals early this morning are running near
or just ahead of the surface cold front, while activity over
central/northeast Missouri and west-central Illinois is positioned
behind the front. Thunderstorms along the front have better
potential for intensity that could produce hail and gusty winds,
but overall, thunderstorm strength is expected to decrease over
the next couple of hours.

Showers and a few embedded thunderstorms will remain the theme
through much of the day today. A brief downtick in spread and
rainfall rates is expect later this afternoon into early this
evening. However, additional showers and thunderstorms are
expected develop to the southwest and once again track over
central Missouri and metro terminals, while KUIN remains on the
norther fringes of the shield of precipitation.

Main impacts will be from lower visibilities in/around
thunderstorms. Cloud bases vary between MVFR/VFR outside of
pockets of persistent precipitation with a gradual downward trend
to MVFR/IFR. IFR is more probable late this evening into early
Sunday, just beyond the period for 24 hour TAF sites, when a the
stationary surface boundary lifts back to the north as a warm
front.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through late Sunday night for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Montgomery MO-Osage MO-Pike MO-Reynolds MO-Saint Charles MO-
     Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO-Washington MO.

IL...Flood Watch through late Sunday night for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
     Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Apr 18, 1:35 PM CST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
235 PM CDT Fri Apr 18 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
235 PM CDT Fri Apr 18 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Widespread showers and thunderstorms are forecast tonight. Some of
these thunderstorms will have the potential to produce large hail
and localized damaging winds in addition to a tornado or two.

Heavy rainfall with localized flash flooding is possible. A flood
watch remains in effect across much of the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional rounds of showers and thunderstorms are expected Saturday
through Sunday. The greatest potential of severe thunderstorms are
will be Sunday, when hail, damaging winds, and tornadoes are all
possible.

Showers and thunderstorms are possible late Tuesday through
Thursday.

Locally heavy rainfall is possible Saturday through Sunday. Both
river flooding and localized flash flooding will be possible. A flood
watch continues through Sunday night across much of the area.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wind damage or hail size to the
National Weather Service.

Gosselin

The radar

The St Louis radar (KLSX), 74 km away, was scanning. The volume nearest the first event began at 06:45 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
April 19, 12:44 AM CST
Where
St. Clair County, 0.88 mi SW of Freeburg
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.420, -89.910

Thunderstorm winds caused damage to a metal roof at the intersection of Route 15 and Route 13 in Freeburg.

Tornado, St. Clair

When
April 19, 12:54 AM CST to 12:55 AM CST
Where
St. Clair County, 1.53 mi N of St Libory to 1.63 mi N of St Libory
Rating
EF0
Path length
0.45 mi
Path width
25 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
38.392, -89.725

What was likely a very brief tornado touched down somewhere in a field just north of the community of St. Libory and lifted shortly thereafter. Damage surveys revealed that a two-door garage/shed was destroyed, but surrounding trees and homes were largely untouched aside from a tipped over RV/trailer approximately 1 mile downstream. Given the very narrow scope of the damage, and the fact that debris from the destroyed garage was strewn several hundred yards downstream, it is more likely than not that this was a brief tornado, rather than straight-line winds. The tornado was rated EF-0 with a path length of 0.45 miles and a maximum path width of 25 yards.

Thunderstorm Wind, Marion

When
April 19, 1:25 AM CST
Where
Marion County, 0.54 mi W of Centralia
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.530, -89.140

Thunderstorm winds downed power lines and tree limbs near West Kell Road and North Cherry Road in Centralia.

Thunderstorm Wind, Marion

When
April 19, 1:30 AM CST
Where
Marion County, Salem
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.630, -88.950

Thunderstorm winds downed numerous trees and power lines throughout Salem. Some trees were blown onto homes.

Thunderstorm Wind, Marion

When
April 19, 1:32 AM CST
Where
Marion County, 1.75 mi NW of Odin
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.640, -89.070

Thunderstorm winds damaged a barn roof. A few pieces of sheet metal were strewn into a nearby field.

Thunderstorm Wind, Marion

When
April 19, 1:38 AM CST
Where
Marion County, 2.13 mi NE of Brubaker
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.720, -88.850

Thunderstorm winds destroyed a couple of outbuildings along Kinmundy Road just south of Williams Road.

Thunderstorm Wind, Marion

When
April 19, 1:39 AM CST
Where
Marion County, 0.69 mi N of Omega Forbes Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.730, -88.770

Thunderstorm winds downed multiple trees around Forbes State Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyThe tornado archive for Illinois, 2025Warnings in Illinois, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241816, 1241817, 1241820, 1241823, 1241825, 1241829, 1241831.